North Carolina, 2013

Damaging Wind in North Carolina, June 9, 2013

June 9, 2013 · NWS RAH · 1 event in 1 county or zone

Persistent deep southwesterly flow resulted in a very moist and unstable air mass across the region. Weak perturbations within the flow aloft triggered afternoon showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Persistent deep southwesterly flow resulted in a very moist and unstable air mass across the region. Weak perturbations within the flow aloft triggered afternoon showers and thunderstorms. One storm produced some isolated wind damage in Nash County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 9, 5:25 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 9, 5:25 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
625 PM EDT SUN JUN 9 2013

.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL HOLD OVER THE REGION THROUGH MONDAY.
A COLD FRONT WILL APPROACH FROM THE WEST MONDAY...AND CROSS THE
CAROLINAS EARLY TUESDAY.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
AS OF 615 PM SUNDAY...

...UPDATING THE EARLY EVENING PERIOD TO REFLECT HIGHER DEW POINTS
AND RAISE THE PROBABILITY OF PRECIPITATION A CATEGORY AND INCREASING
THE RAINFALL AMOUNTS A BIT AROUND THE PERIPHERY OF THE CWFA...MLM

THROUGH TONIGHT: THE LINGERING RELATIVELY DRY/WARM MID LEVELS (LAPSE
RATES ALOFT GENERALLY AT OR UNDER 5.5 C/KM) HAS HAMPERED DEVELOPMENT
OF CONVECTION SO FAR OVER CENTRAL NC. LOW LEVELS ARE MORE PROMISING
WITH LAPSE RATES AROUND 7.5 C/KM AND DEW POINTS STILL IN THE UPPER
60S AND LOWER 70S AFTER MIXING... CONTRIBUTING TO MLCAPE VALUES OF
1000-1500 J/KG... AND EFFECTIVE SHEAR NEAR 30 KTS IS DECENT... BUT
IT WILL TAKE AWHILE LONGER TO OVERCOME THE UNFAVORABLE CONDITIONS
ALOFT. THE NAM/GFS AND CONVECTION-ALLOWING MODELS ALL SUGGEST THAT
SHOWERS/STORMS WILL SPREAD IN FROM THE WEST AND SOUTH VERY LATE THIS
AFTERNOON... CONTINUING INTO TONIGHT... AS RAP-PREDICTED MLCAPE
VALUES CLIMB TO 1500-2500 J/KG. ATTENDING THE ARRIVAL OF MID LEVEL
DPVA TONIGHT... A 30-35 KT SWRLY 850 MB JET WILL NOSE INTO WRN NC
LATE TONIGHT... AND UPPER DIVERGENCE WILL BE ON THE INCREASE OVER
WRN/CENTRAL NC AS WELL AS THE NOW-MEAGER DEEP LAYER SHEAR OF 15-20
KTS RISES TO 25-30 KTS... ALTHOUGH THE MLCAPE SHOULD DROP BELOW 800
J/KG LATE TONIGHT WITH MID LEVEL LAPSE RATES GETTING NO GREATER THAN
5.75 C/KM. BUT WITH THE INCREASING DYNAMIC FORCING FOR ASCENT MAINLY
IN THE WEST COMBINED WITH PW VALUES RISING FROM 1.4-1.5 INCH TO NEAR
2 INCHES TONIGHT... WILL GO WITH LOW-END LIKELY POPS FAR WEST WITH
JUST SCATTERED COVERAGE IN THE CENTRAL/EASTERN CWA THROUGH TONIGHT.
SHOWERS/STORMS MAY TRAIN REPEATEDLY OVER THE SAME AREA IF THEY CAN
BECOME ORIENTED SW TO NE... AND ANY ADDITIONAL RAINFALL ON TOP OF
CURRENT WET SOIL FROM RECENT RAINS COULD RESULT IN SOME URBAN
FLOODING TONIGHT. BUT NO MORE THAN ISOLATED STRONG TO SEVERE STORMS
ARE EXPECTED AS THE DEEP LAYER SHEAR WILL BE RAMPING UP JUST AS THE
INSTABILITY WILL BE WANING. WARM LOWS 67-72.

FOR MONDAY/MONDAY NIGHT: TOUGH CALL ON PRECIP TIMING GIVEN THAT ANY
CONVECTION TONIGHT MAY HELP STABILIZE THE LOW LEVELS ENOUGH TO DELAY
DEVELOPMENT ON MONDAY. A STRONG MID LEVEL LOW WILL DROP OVER
IL/IN/OH MONDAY... REACHING WRN PA/NY MONDAY NIGHT. THE MID LEVEL
DPVA AND HEIGHT FALLS WILL SPREAD INTO NC FROM THE WEST LATE MONDAY
AFTERNOON THROUGH MONDAY NIGHT... IN CONJUNCTION WITH MLCAPE VALUES
REBOUNDING TO 1500-2000 J/KG ACCORDING TO THE GFS/ECMWF... AND DEEP
LAYER SHEAR OF 25-35 KTS (BEST ACROSS THE NORTH). THUS... EXPECT A
LULL IN COVERAGE IN THE MORNING WITH JUST RESIDUAL SHOWERS...
FOLLOWED BY GOOD CHANCE TO LIKELY POPS FROM MID AFTERNOON ONWARD.
EXPECT THIS CONVECTION TO SPREAD EASTWARD THROUGH THE EVENING BEFORE
EXITING THE ERN CWA OVERNIGHT AS THE 850 MB TROUGH SHIFTS ACROSS THE
CWA AND TO THE EAST AND AS WE DRY OUT ALOFT ON THE WEST SIDE OF THE
500 MB TROUGH WITH DEPARTING UPPER DIVERGENCE. IT SHOULD BE NOTED
THAT IF WE HAVE TOO MUCH CONVECTIVE DEBRIS MID CLOUDINESS MONDAY
MORNING... WE MAY NOT DESTABILIZE AS MUCH AS THE MODELS SUGGEST (AND
THE NAM PAINTS SUCH A SCENARIO WITH MLCAPE BARELY REACHING 1000
J/KG). BUT THE DYNAMICS ALONE SHOULD HELP FORCE NUMEROUS ORGANIZED
SHOWERS AND STORMS EITHER WAY. HIGHS 82-86 (ALTHOUGH THIS COULD BE
TOO HIGH IF MORNING CLOUD COVER IS TOO THICK). LOWS 65-71. -GIH

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 250 PM SUNDAY...

A MID/UPPER TROUGH AND ASSOCIATED SURFACE FRONT WILL MOVE ACROSS THE
AREA ON TUESDAY. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS
(WHICH WILL LIKELY BE ONGOING TO START THE DAY)...WITH THE BEST
CHANCES BEING ACROSS THE EASTERN HALF OF THE FORECAST AREA WHEN THE
FRONT MOVES THROUGH DURING THE AFTERNOON HOURS. THE MID LEVEL LAPSE
RATES ARE NOT EXPECTED TO BE TOO IMPRESSIVE...ALTHOUGH MODELS
CONTINUE TO PROG 30-40 KNOTS OF BULK SHEAR. THEREFORE...THERE WILL
AT LEAST BE A LOW END SEVERE THREAT...MOSTLY ACROSS THE EAST WHERE
THE FRONT SHOULD MOVE THROUGH DURING THE HEATING OF THE DAY. IN
FACT...HIGHS ARE EXPECTED TO GENERALLY BE IN THE MID 80S...TEMPERED
SLIGHTLY BY THE RAIN AND CLOUDS. PRECIP SHOULD COME TO AN END DURING
THE EVENING HOURS AS THE TROUGH AND FRONT EXIT THE REGION. OVERNIGHT
LOWS IN THE MID/UPPER 60S ARE EXPECTED.

FOR WEDNESDAY...MODELS INDICATE A SURFACE TROUGH STAYING OVER THE
AREA...BUT WITH SLIGHTLY DRIER AIR AND MAYBE SOME SUBSIDENCE FROM
THE DEPARTING MID/UPPER TROUGH (AS SEEN IN A CAPPING INVERSION ON
MODEL SOUNDINGS)...AM EXPECTING A MOSTLY DRY DAY. HOWEVER...AN
ISOLATED SHOWER/THUNDERSTORM CANNOT BE COMPLETELY RULED OUT. LOW
LEVEL THICKNESS VALUES ARE PROGGED TO BEGIN TO APPROACH 1430M AND
WITH MORE IN THE WAY ON SUNSHINE...A WARMER DAY IS ON TAP...WITH
HIGHS GENERALLY IN THE UPPER 80S TO LOWER 90S. OVERNIGHT LOWS
SHOULD BE AROUND 70...GIVE OR TAKE A DEGREE OR TWO.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 250 PM SUNDAY...

AS A MID/UPPER LEVEL RIDGE BUILDS OVER THE CENTRAL CONUS BY THE
MIDDLE OF THE WEEK...TROUGHING WILL DEVELOP ACROSS THE EAST COAST.
MODELS ARE IN PRETTY GOOD AGREEMENT WITH SHOWING A FAIRLY POTENT
SHORTWAVE MOVING ALONG THE PERIPHERY OF THE RIDGE AND TRACKING
ACROSS THE AREA...PROPELLING A SURFACE FRONT THROUGH THE REGION
THURSDAY/THURSDAY NIGHT. STRONG HEATING ON THURSDAY (HIGHS IN THE
UPPER 80S TO LOWER 90S...MAYBE EVEN SOME MID 90S) SHOULD LEAD TO
GOOD INSTABILITY. BULK SHEAR IS PROGGED TO BE ON THE ORDER OF 30-40
KNOTS (HIGHEST ACROSS THE NORTH) AND THEREFORE WE COULD SEE SOME
SEVERE STORMS AS THE SYSTEM MOVES ACROSS THE REGION...ESPECIALLY IF
THE CURRENT TIMING IS CORRECT WITH IT COMING THROUGH DURING THE LATE
AFTERNOON/EARLY EVENING. BEING THIS IS STILL DAY 5 TIME FRAME...WILL
KEEP POPS IN THE HIGH CHANCE RANGE FOR NOW (MAINLY TO ACCOUNT FOR A
POSSIBLE CHANGE IN TIMING)...BUT THESE WILL LIKELY HAVE TO BE RAISED
SOON.

CONDITIONS SHOULD DRY OUT AND COOL DOWN BEHIND THE DEPARTING SYSTEM
FOR THE END OF THE WEEK AND EARLY WEEKEND. SURFACE HIGH PRESSURE AND
RISING HEIGHTS ALOFT (ALTHOUGH THE CORE OF THE MID/UPPER HIGH WILL
REMAIN WEST OF OF THE REGION) WILL LEAD TO MORE SUNSHINE AND MOSTLY
DRY CONDITIONS. TEMPS SHOULD STAY BELOW NORMAL (HIGHS IN THE LOW/MID
80S...OVERNIGHT LOWS IN THE LOW 60S) FRIDAY AND SATURDAY...BEFORE
MODIFYING SOME ON SUNDAY AS THE SURFACE HIGH SHIFTS OFFSHORE.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 200 PM SUNDAY...

CURRENT VFR CONDITIONS ARE EXPECTED TO HOLD FOR ANOTHER FEW HOURS.
IT IS WARM AND RATHER HUMID AT THE GROUND BUT STILL FAIRLY DRY AND
SOMEWHAT STABLE ALOFT... AND THIS IS HOLDING BACK SHOWER/STORM
DEVELOPMENT THUS FAR. THIS WILL CHANGE HEADING INTO THE VERY LATE
AFTERNOON... AFTER ABOUT 21Z... WHEN A DISTURBANCE MOVING NORTHWARD
TOWARD NC WILL PROMPT SCATTERED TO NUMEROUS SHOWERS AND STORMS.
THESE ARE MOST LIKELY TO AFFECT INT/GSO AFTER 03Z... WITH THE BEST
COVERAGE AFTER MIDNIGHT... WHILE RDU/RWI SHOULD SEE MOST OF THIS
SHOWER/STORM ACTIVITY HOLDING OFF UNTIL LATER IN THE NIGHT... AFTER
08Z. CIGS AND VSBYS ARE EXPECTED TO DROP AFTER SUNSET... AND MVFR
VSBY WITH IFR/LIFR CIGS ARE POSSIBLE AT RDU/RWI AFTER MIDNIGHT. MVFR
VSBYS AND IFR CIGS ARE EXPECTED IN AND NEAR SHOWERS/STORMS TONIGHT.
THESE CONDITIONS SHOULD RECOVER TO VFR AFTER 14-15Z MONDAY...
HOWEVER CONFIDENCE IS NOT HIGH AS ANOTHER DISTURBANCE APPROACHING
FROM THE WSW SHOULD BRING ANOTHER ROUND OF SHOWERS/STORMS MONDAY
AFTERNOON. SURFACE WINDS WILL STAY MOSTLY FROM THE S OR SSW UNDER 10
KTS INTO TONIGHT... RISING TO 10-15 KTS FROM THE SW MONDAY.

LOOKING BEYOND 18Z MONDAY: ADDITIONAL NUMEROUS SHOWERS AND STORMS
WITH SUB-VFR CONDITIONS ARE EXPECTED MONDAY AFTERNOON/EVENING...
TRENDING DOWN IN COVERAGE BY MIDNIGHT. VFR CONDITIONS SHOULD RETURN
BRIEFLY AFTER MIDNIGHT... BUT IFR VSBYS IN FOG ARE LIKELY TO RETURN
LATE MONDAY NIGHT. VFR CONDITIONS WILL DOMINATE TUESDAY INTO
THURSDAY... WITH A FEW SHOWERS POSSIBLE TUESDAY. CHANCE OF SUB-VFR
CONDITIONS LATE THURSDAY INTO FRIDAY WITH A PERIOD OF
SHOWERS/STORMS. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD/MLM
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...HARTFIELD
Hazardous weather outlook, Jun 9, 3:45 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT SUN JUN 9 2013

NCZ007>011-023>028-040>043-075>078-085-086-088-089-101100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-
HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
318 PM EDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND STORMS LATE THIS AFTERNOON
THROUGH TONIGHT WILL PRODUCE LOCALLY HEAVY RAIN. SINCE THE GROUND
IS SATURATED FROM RECENT HEAVY RAIN... THIS ADDITIONAL RAINFALL
WILL QUICKLY RUN OFF...FILLING CREEKS AND STREAMS. THIS MAY LEAD
TO FLOODING OF LOW-LYING AND URBAN AREAS.

A FEW STORMS LATE THIS AFTERNOON THROUGH MID EVENING MAY PRODUCE
ISOLATED WIND GUSTS OVER 40 MPH. ANYONE WITH OUTDOOR PLANS SHOULD
KEEP A CLOSE EYE ON THE SKY... AND SEEK SHELTER WELL BEFORE ANY
STORMS REACH YOUR AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED MONDAY
AFTERNOON INTO THE EVENING. HEAVY DOWNPOURS AND LOCALIZED WIND
GUSTS OVER 35 MPH ARE POSSIBLE. ANY ADDITIONAL RAINFALL ONTO THE
SATURATED GROUND WILL QUICKLY RUN OFF.. AND MAY LEAD TO QUICK
RISES ON CREEKS AND STREAMS AND SOME STREET FLOODING.

ISOLATED STRONG STORMS ARE POSSIBLE ALONG AND EAST OF INTERSTATE 95
TUESDAY AFTERNOON AND EVENING. THERE ALSO IS A CHANCE OF STRONG TO
SEVERE THUNDERSTORMS OVER THE ENTIRE AREA THURSDAY INTO THURSDAY
NIGHT.

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THURSDAY INTO
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER... INCLUDING FLOODING... IMMEDIATELY TO THE
NATIONAL WEATHER SERVICE.

NCZ021-022-038-039-073-074-083-084-101100-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-RICHMOND-
318 PM EDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND STORMS LATE THIS AFTERNOON
THROUGH TONIGHT WILL PRODUCE LOCALLY HEAVY RAIN. SINCE THE GROUND
IS SATURATED FROM RECENT HEAVY RAIN... THIS ADDITIONAL RAINFALL
WILL QUICKLY RUN OFF...FILLING CREEKS AND STREAMS. THIS MAY LEAD
TO POSSIBLE FLOODING OF LOW-LYING AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED MONDAY
AFTERNOON INTO THE EVENING. HEAVY DOWNPOURS AND LOCALIZED WIND
GUSTS OVER 35 MPH ARE POSSIBLE. ANY ADDITIONAL RAINFALL ONTO THE
SATURATED GROUND WILL QUICKLY RUN OFF.. AND MAY LEAD TO QUICK
RISES ON CREEKS AND STREAMS AND SOME STREET FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER... INCLUDING FLOODING... IMMEDIATELY TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 9, 4:26 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
526 PM EDT SUN JUN 9 2013

NCZ022-039-092230-
GUILFORD-RANDOLPH-
526 PM EDT SUN JUN 9 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH AND GUILFORD
COUNTIES THROUGH 630 PM EDT...

AT 525 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ASHEBORO...MOVING NORTH AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ASHEBORO...
RANDLEMAN...ARCHDALE...AND HIGH POINT.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 214 AND 224.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 111 AND 131.

HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

&&

LAT...LON 3605 7954 3566 7955 3565 7990 3607 8004
TIME...MOT...LOC 2125Z 165DEG 23KT 3573 7980

10
Special weather statement, Jun 9, 5:33 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
633 PM EDT SUN JUN 9 2013

NCZ022-092330-
GUILFORD-
633 PM EDT SUN JUN 9 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD COUNTY THROUGH 730
PM EDT...

AT 632 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
JAMESTOWN...OR ABOUT 7 MILES SOUTH OF GREENSBORO...MOVING NORTH AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GREENSBORO...LAKE
TOWNSEND...AND SUMMERFIELD.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 206 AND 226.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 113 AND 138.

HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER INDOORS...AN ENCLOSED
VEHICLE CAN PROVIDE SAFE SHELTER FROM LIGHTNING. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3625 7953 3590 7954 3592 8004 3626 8003
TIME...MOT...LOC 2232Z 184DEG 16KT 3599 7986

10
Special weather statement, Jun 9, 6:08 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
708 PM EDT SUN JUN 9 2013

NCZ011-027-028-092345-
EDGECOMBE-HALIFAX-NASH-
708 PM EDT SUN JUN 9 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEASTERN NASH INTO
WESTERN HALIFAX COUNTY...

AT 707 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROCKY MOUNT...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RED OAK...
BATTLEBORO...WHITAKERS...GLENVIEW.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3589 7778 3588 7792 3620 7801 3628 7795
      3627 7752
TIME...MOT...LOC 2307Z 203DEG 20KT 3598 7784

PWB
Special weather statement, Jun 9, 6:16 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
716 PM EDT SUN JUN 9 2013

NCZ040>042-077-100045-
CHATHAM-HARNETT-JOHNSTON-WAKE-
716 PM EDT SUN JUN 9 2013

...STRONG THUNDERSTORMS WILL MOVE NORTH OUT OF HARNETT AND JOHNSTON
COUNTIES INTO SOUTHERN WAKE AND EAST CHATHAM COUNTIES EARLY THIS
EVENING.

AT 711 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS STRETCHING
MOVING NORTH AT 20 MPH OUT OF HARNETT AND JOHNSTON COUNTIES INTO
SOUTHERN WAKE COUNTY. THEY WILL REACH FUQUAY VARINA AROUND 730
PM...AND RALEIGH AND GARNER BY 800 PM.

THESE STORM WILL BE ACCOMPANIED BY WINDS GUSTING FROM 30 TO 40 MPH
...SMALL HAIL...AND HEAVY DOWNPOURS WHICH COULD PRODUCE SOME MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FUQUAY-VARINA...
GARNER...RALEIGH...HOLLY SPRINGS...APEX...LAKE WHEELER...AND CLAYTON.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 291 AND 319.

THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 84 AND 101.

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 419 AND 429.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3586 7840 3554 7838 3541 7877 3535 7900
      3548 7902 3552 7897 3554 7899 3555 7902
      3572 7904
TIME...MOT...LOC 2311Z 189DEG 18KT 3552 7886

13
Special weather statement, Jun 9, 6:43 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT SUN JUN 9 2013

NCZ024>026-040>042-077-100045-
CHATHAM-DURHAM-FRANKLIN-HARNETT-JOHNSTON-ORANGE-WAKE-
743 PM EDT SUN JUN 9 2013

...A RAGGED LINE OF STRONG THUNDERSTORMS WILL MOVE NORTH ACROSS
WAKE...NORTHERN JOHNSTON...ORANGE...FRANKLIN... DURHAM AND CHATHAM
COUNTIES THROUGH 845 PM EDT. THESE STORMS STRETCHED FROM NEAR
SANFORD ACROSS EXTREME SOUTHERN WAKE COUNTY TO CLAYTON AND WERE
MOVING NORTH AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RALEIGH...FUQUAY
VARINA...HOLLY SPRINGS...NEW HILL...APEX...CARY...GARNER...
MORRISVILLE....WENDELL...ZEBULON...AND KNIGHTDALE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. BOATERS ON LAKE JORDAN
AND FALLS LAKE SHOULD SEEK HARBOR. WIND GUSTS AS HIGH AS 50 MPH ARE
CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES DUE TO RECENT HEAVY
RAIN EARLIER THIS WEEKEND. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE
VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3579 7824 3577 7825 3576 7824 3564 7819
      3552 7897 3556 7903 3561 7907 3593 7912
      3605 7833
TIME...MOT...LOC 2338Z 189DEG 14KT 3561 7891

13
Local storm report, Jun 9, 7:09 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
809 PM EDT SUN JUN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HEAVY RAIN       DORTCHES                36.01N  77.86W
06/09/2013  M2.25 INCH       NASH               NC   TRAINED SPOTTER

            2.25 INCHES OF RAIN IN THE PAST HOUR. RAIN HAD JUST
            ENDED.

&&

EVENT NUMBER RAH1300514

MLM

The radar

The Raleigh/Durham radar (KRAX), 66 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nash

When
June 9, 7:15 PM EST
Where
Nash County, 1.78 mi SW of Dortches
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.000, -77.890

A couple of trees were blown down in Dortches, with one home sustaining some structural damage due to a falling tree. Monetary damage is unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454342.